Michigan, 2003Hail and Damaging Winds in Michigan, June 28, 2003
June 28, 2003 · NWS GRR · 9 events in 6 counties and zones
6 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $101,000
- Crop damage
- $75,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 28, 10:58 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 28, 10:58 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1158 AM EDT SAT JUN 28 2003
ONLY CHANGES IN UPDATE WAS TO FRESHEN WORDING FOR THE AFTERNOON. MAX
TEMPS WERE LEFT UNCHANGED. LINE OF CONVECTION CURRENTLY ACROSS LAKE
MICHIGAN IS EXPECTED TO PUSH EAST AND MAIN BATCH SHOULD BE COMING
INTO THE COAST BY 2 PM. EXPECT HAIL TO BE THE MAIN THREAT WITH THESE
STORMS WITH VIL OF THE DAY ESTIMATED TO BE IN THE 40-45 RANGE.
STORMS IN THE VICINITY OF THE WARM FRONT WILL NEED TO BE WATCHED FOR
ROTATION...BUT HELICITY VALUES FROM OBSERVED AND LAPS SOUNDINGS THIS
MORNING ARE NOT OVERLY IMPRESSIVE.
ZONE UPDATE OUT.
OSTUNO
.GRR...NONE.
Hazardous weather outlook, Jun 28, 8:50 AM EST, 3 hours 10 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 AM EDT SAT JUN 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A
COLD FRONT APPROACHES. THE MAIN THREAT WITH THESE STORMS WILL BE
HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. AN ISOLATED
TORNADO IS ALSO POSSIBLE AS WELL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FAIR WEATHER SHOULD PREVAIL THROUGH MOST OF NEXT WEEK BUT THERE IS A
CHANCE FOR THUNDERSTORMS AGAIN ON INDEPENDENCE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
OSTUNO
In the hours before
Special weather statement, Jun 28, 11:50 AM EST, 10 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-282245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 PM EDT SAT JUN 28 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
OSTUNOThunderstorm Wind, Kent
- When
- June 28, 12:00 PM EST
- Where
- Kent County, Cedar Spgs
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.217, -85.550
A severe thunderstorm wind gust blew a two hundred pound jungle gym over and moved it fifty feet.
Thunderstorm Wind, Montcalm
- When
- June 28, 12:30 PM EST
- Where
- Montcalm County, Edmore
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.400, -85.050
Several large tree limbs were blown down one mile northwest of Edmore.
Thunderstorm Wind, Isabella
- When
- June 28, 1:17 PM EST
- Where
- Isabella County, Mt Pleasant
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.600, -84.767
Severe thunderstorm wind gusts blew down a tree in Mt. Pleasant, and also five miles east of Mount Pleasant.
Hail, Isabella
- When
- June 28, 2:14 PM EST
- Where
- Isabella County, Shepherd
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.517, -84.683
One and three quarters inch diameter hail was reported in Shepherd.
Hail, Van Buren
- When
- June 28, 2:26 PM EST to 2:31 PM EST
- Where
- Van Buren County, Paw Paw
- Measured
- 0.88 in hail
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.217, -85.883
Seven eighths inch diameter hail was reported with a severe thunderstorm in Paw Paw, and a tree was blown down in Mattawan.
Hail, Isabella
- When
- June 28, 2:50 PM EST
- Where
- Isabella County, Winn
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.517, -84.917
A severe thunderstorm produced one and three quarters inch diameter hail in Winn.
Thunderstorm Wind, Calhoun
- When
- June 28, 4:15 PM EST
- Where
- Calhoun County, Tekonsha
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.100, -84.983
Several eight inch diameter tree limbs and branches were blown down in Tekonsha.
Thunderstorm Wind, Jackson
- When
- June 28, 4:38 PM EST to 4:50 PM EST
- Where
- Jackson County, Pulaski
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.117, -84.633
Several trees were blown down in Pulaski, Spring Arbor, and Jackson.
Thunderstorm Wind, Jackson
- When
- June 28, 5:05 PM EST
- Where
- Jackson County, Napoleon
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.167, -84.250
Severe thunderstorm wind gusts blew down several trees in Napoleon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Kansas, June 28 to 29, 2003$9.5 million · 4.5 in hail · 56 events
- Hail and Heavy Rain in Kansas, June 28, 2003$490,000 · 1.75 in hail · 9 events
- Hail in Minnesota, June 28, 2003$500,000 · 2 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, June 28, 2003$495,000 · 1 in hail · 4 events
- Hail in Illinois, June 28, 2003$350,000 · 1 in hail · 1 event
- Damaging Wind in Florida, June 28, 20031 injured · $50,000 · 55 kt wind · 1 event
- Damaging Winds in Michigan, June 28, 20034 injured · $750 · 50 kt wind · 8 events
- Tornadoes and Hail in Kansas, June 28, 2003F1 · 11 events
- Hail and Damaging Winds in Colorado, June 28, 20031.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, June 28, 20031 in hail · 9 events
- Hail and Damaging Winds in Illinois, June 28, 20031.5 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 28, 20031 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364654, 5365009, 5365010, 5365011, 5365012, 5365013, 5365014, 5365015, 5365016.